Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2005, 8:37 PM CST for Winston County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2005, 8:37 PM CST (02:37 UTC)
- Expired
- Mar 22, 2005, 9:00 PM CST
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 4:50 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 22, 6:50 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 230237
SVRBMX
ALC133-230300-
/O.NEW.KBMX.SV.W.0087.050323T0237Z-050323T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CST TUE MAR 22 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINSTON COUNTY IN NORTHWEST ALABAMA
THIS INCLUDES THE CITY OF DOUBLE SPRINGS
* UNTIL 900 PM CST
* AT 830 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 12 MILES SOUTH OF
HALEYVILLE...AND MOVING NORTHEAST AROUND 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRAYSON AND ADDISON.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8740 3430 8739 3430 8712 3422 8712
3420 8714 3401 8753 3401 8761 3402 8762
3404 8763 3417 8764
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:14 PM CST, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 22, 3:14 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST TUE MAR 22 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES. MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS. ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR WATCH YOUR LOCAL TV STATION. WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA. SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO 70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S) BUT WILL QUICKLY REBOUND ON THURSDAY. A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT IN ANTICIPATION OF THE NEXT WEATHER SYSTEM. .LONG TERM (SATURDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO MOVE ACROSS SATURDAY NIGHT INTO SUNDAY. ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 62 41 71 / 60 10 0 0 ANNISTON 52 63 41 71 / 60 10 0 0 BIRMINGHAM 52 63 41 71 / 60 10 0 0 TUSCALOOSA 52 63 42 72 / 50 10 0 0 CALERA 52 64 42 72 / 60 10 0 0 AUBURN 55 68 45 74 / 60 10 0 0 MONTGOMERY 54 69 43 75 / 60 10 0 0 TROY 54 70 44 76 / 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 PM CST TUE MAR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE FORECAST AREA THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA TOWARD SUNSET. THESE STORMS WILL MOVE TO THE EAST ACROSS THE REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT. THE FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH FROM MISSISSIPPI.
In the hours before
Special weather statement, Mar 22, 6:42 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 642 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 642 PM CST TUE MAR 22 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS CENTRAL ALABAMA TONIGHT... SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL ALABAMA TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH. ALTHOUGH DAYTIME HEATING HAS STOPPED...UNSTABLE AIR ALREADY IN PLACE...COLDER AIR MOVING IN ALOFT...AND INCREASING LOW LEVEL WINDS WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS CENTRAL ALABAMA TONIGHT...MAINLY DURING THE EVENING HOURS. THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS WEST CENTRAL ALABAMA THIS EVENING...THEN QUICKLY MOVE NORTHEAST. THE STORMS WILL REACH AREAS EAST OF INTERSTATE 65 AFTER 9 PM CST...BEFORE MOVING OUT OF EAST CENTRAL ALABAMA AROUND 1 OR 2 AM CST. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WITH THE THUNDERSTORMS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE AS WELL. PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER FAMILIAR SOURCES OF INFORMATION FOR THE LATEST WATCHES... WARNINGS...AND FORECASTS THAT ARE ISSUED. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 65 min |
| Mar 22, 7:28 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 62 min |
| Mar 22, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
| Mar 22, 7:48 PM CST | Tornado Warning | BMX | Pickens | 42 min |
| Mar 22, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Mar 22, 7:58 PM CST | Tornado Warning | BMX | Greene | 32 min |
| Mar 22, 8:11 PM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Mar 22, 8:33 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 27 min |
| Mar 22, 9:43 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Mar 22, 9:55 PM CST | Tornado Warning | BMX | Dallas | 35 min |
| Mar 22, 10:05 PM CST | Tornado Warning | BMX | Chilton | 55 min |
| Mar 22, 10:28 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 22, 10:54 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| Mar 22, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 41 min |
| Mar 22, 11:35 PM CST | Tornado Warning | BMX | Chilton | 10 min |
| Mar 22, 11:39 PM CST | Tornado Warning | BMX | Coosa | 51 min |
| Mar 22, 11:52 PM CST | Severe Thunderstorm Warning | BMX | Clay | 38 min |
| Mar 22, 11:55 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 50 min |
| Mar 23, 12:09 AM CST | Tornado Warning | BMX | Clay, Tallapoosa | 36 min |
| Mar 23, 12:15 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 23, 12:30 AM CST | Tornado Warning | BMX | Tallapoosa | 20 min |
| Mar 23, 12:37 AM CST | Tornado Warning | BMX | Randolph | 38 min |
| Mar 23, 12:54 AM CST | Severe Thunderstorm Warning | BMX | Chambers | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.